Hail, Yuma
- When
- September 17, 1:00 PM MST to 1:10 PM MST
- Where
- Yuma County, 1.51 mi W of Yuma
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.120, -102.749
The hail ranged from pea to nickel in size.
During the afternoon a line of strong to severe thunderstorms moved through East Central Colorado. Two landspout tornadoes occurred in the Cheyenne Wells vicinity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon a line of strong to severe thunderstorms moved through East Central Colorado. Two landspout tornadoes occurred in the Cheyenne Wells vicinity. One of them caused damage to structures on the west side of town near Highway 40 while the other remained north of town a couple miles. This line of storms also produced dime to nickel size hail, with the largest hail falling near Yuma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 17, 12:14 PM MST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 114 PM MDT SAT SEP 17 2016 .SHORT TERM...(This evening through Sunday) Issued at 1246 PM MDT Sat Sep 17 2016 Across the Tri State region this afternoon...temps are mainly ranging from the mid 70s to the lower 80s w/ a SSW surface gradient. Clouds cover has been mixed thru the early afternoon hours from weak...scattered convection that has traversed the region. Mixed cloud cover will continue thru the area for the rest of the daytime hours as a shortwave over eastern Colorado moves east into the Central Plains...and is expected to trigger convection into the evening hours. SPC has the CWA split with a Marginal/Slight Risk for severe wx with hail and wind being major threats. Any precipitation will begin to wane from west to east going into the evening hours...clearing the CWA by Wednesday morning...allowing for high pressure to build back over the region for the day Sunday. Cloud cover will hamper overnight lows initially but clearing overnight will allow for temps to drop into a range from the upper 40s thru the mid 50s. Coolest areas west which will see loss of cloud cover first before eastern zones. Daytime highs Sunday will range in the mid to upper 80s under decent downslope westerly surface flow. Cooler airmass will help to bring patchy fog to some locales into early Sunday morning. .LONG TERM...(Sunday night through Saturday) Issued at 113 PM MDT Sat Sep 17 2016 Sunday night through Wednesday the weather will be dry as an upper level ridge builds over the Tri-State Area behind the short wave trough from today. This will allow for near to above normal temperatures. A surface trough will move down from the north Monday, but will washout over the central part of the area during the afternoon. With the ridge overhead am not expecting any storms to develop with the trough passage. Tuesday afternoon will be breezy as a low level jet develops over the Tri-State Area. An upper level short wave trough will move over the Tri-State Area Wednesday, however the environment will be too dry to support any storm development. Wednesday night through Saturday rainfall chances return as a closed low develops and moves across the Northern Plains, with a trough extending south to the Central Plains. Ahead of the trough axis numerous short wave troughs will move over the Tri-State Area. Accompanying the short wave troughs will be an increase in mid level mixing ratios as the upper level winds direct the moisture from the Pacific over the Tri- State Area. The best chance for rainfall will be toward the end of the week when stronger short wave troughs axis move across the Tri- State Area. Deep layer shear is very supportive of severe thunderstorms, however the instability is very low. This could be due to the closed low being so far north that the better lapse rates are north of the Tri- State Area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1127 AM MDT Sat Sep 17 2016 For KGLD...Mainly VFR conditions w/ scattered cloud cover. VCTS/VCSH from 20z this afternoon to 05z Sunday. Winds SSW 10-20kts thru 05z Sunday...then W around 10kts. For KMCK...Mainly VFR conditions w/ scattered cloud cover. VCTS/VCSH from 19z this afternoon to 08z Sunday. Winds SSW around 10kts thru 08z Sunday...then W around 10kts. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...JTL AVIATION...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT SAT SEP 17 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181630- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1020 AM MDT SAT SEP 17 2016 /1120 AM CDT SAT SEP 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE CENTRAL HIGH PLAINS REGION THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT SAT SEP 17 2016
COZ090-171945-
YUMA COUNTY CO-
100 PM MDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
145 PM MDT...
AT 100 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF LONE STAR...OR 12 MILES NORTH OF YUMA...MOVING
NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARKVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4044 10243 4033 10235 4019 10279 4035 10279
4035 10278 4042 10278 4044 10275
TIME...MOT...LOC 1900Z 233DEG 14KT 4030 10281
JNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT SAT SEP 17 2016
COZ092-KSZ027-041-172000-
CHEYENNE COUNTY CO-WALLACE KS-GREELEY KS-
115 PM MDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN WALLACE AND NORTHWESTERN GREELEY
COUNTIES IN WEST CENTRAL KANSAS UNTIL 200 PM MDT...
AT 115 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF SHERIDAN LAKE...OR 23 MILES WEST OF TRIBUNE...MOVING
NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CHEYENNE COUNTY IN EAST CENTRAL COLORADO...SOUTHWESTERN WALLACE AND
NORTHWESTERN GREELEY COUNTIES IN WEST CENTRAL KANSAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3862 10205 3862 10221 3879 10194 3851 10168
3843 10204
TIME...MOT...LOC 1915Z 232DEG 30KT 3849 10219
JNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
123 PM MDT SAT SEP 17 2016
COZ090-172000-
YUMA COUNTY CO-
123 PM MDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY UNTIL 200 PM
MDT...
AT 122 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF COPE...OR 26 MILES NORTH OF STRATTON...MOVING NORTHEAST
AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KIRK...VERNON AND JOES.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 222 AND 229.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3977 10280 4004 10243 3982 10218 3958 10268
3970 10280
TIME...MOT...LOC 1922Z 232DEG 30KT 3968 10267
JNThe Goodland radar (KGLD), 123 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
2 hail, 2 tornado. Local standard time, as filed.
The hail ranged from pea to nickel in size.
Dime size hail fell.
A landspout tornado developed west of Cheyenne Wells between CR 42 and CR 43 just north of Highway 40, slowly moving east. Minor damage was sustained to most houses from South 1st Street to South 2nd Street between West 14th and West 10th. Damage included shingles blown off roofs, a garage door blown inward, a piece of tin ripped off a metal shed, windows broken, and sections of privacy fence blown down. The most notable damage was a six car garage leveled due to the walls collapsing and a mature pine tree being uprooted. The tornado ended at West 10th Street.
A second landspout was seen north of Cheyenne Wells. Based on photos and the subtle rotation couplet on radar, the tornado remained roughly three miles north of town between CR T and CR V, crossing CR 43 first then Highway 385 near the CR U/Highway 385 intersection before dissipating east of the highway. No damage was reported with this tornado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661300, 661301, 661352, 661358.